Virginia, 2006

Flash Flood in Virginia, July 14, 2006

July 14, 2006 · NWS RLX · 1 event in 1 county or zone

5 inches in 3 hours. Some of the streams that flooded include Popular Creek and Little Prater Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An automatic rain gauge near Grundy measured 2.7 inches of rain in 1 hour, and about 3.5 inches in 3 hours. Some of the streams that flooded include Popular Creek and Little Prater Creek. Water was over roads and private bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI JUL 14 2006

.AVIATION /00Z TO 00Z/...

ANY VFR CONDS GIVE WAY TO MVFR DURING THE EVNG AS LIGHT FG /4-5SM HZ
OR BR/ DEVELOPS.  IFR WX PSBL BTWN 0-5Z AT ALL SITES WITH BKN LINE
OF TRW MVNG ACR OH XTNDD SW INTO CNTRL KY ATT.  RW/TRW SHOULD
DIMINISH GREATLY BY 4Z WITH JUST ISOLD/SCT STORMS ARND.

STRATUS DECK BTWN 015-025 FCST TO DEVELOP IN THE PREDAWN HRS AT ALL
TERMINALS...ESPECIALLY SINCE THEY ARE GOING TO SEE RAINFALL THIS
EVNG.  KEPT THINGS JUST ABV IFR SINCE ENOUGH OF A PUFF WL BE
PRESENT.  LOW CLDS LIFT BY MID MRNG OWING TO A SCT CU FIELD THE
BALANCE OF THE DAY AT PKB AND HTS...WHILE A BKN CU FIELD IS FCST
ELSW.  POP UP RW/TRW ARE PSBL AGAIN TMRW AFTN WITH THE PASSAGE OF AN
UPR AIR SYSTM...BUT MAINLY AT EKN IN THE AFTN.

&&

.PREV DISCUSSION...
 /ISSUED 243 PM EDT FRI JUL 14 2006/

SHORT TERM /TONIGHT AND SATURDAY/...

RW/TRW ARE RAPIDLY DEVELOPING AS CONVECTIVE TEMPS HV BEEN ATTAINED
AND ITS ALL THATS REQUIRED IN THIS TROPICAL ENVIRONMENT.  AREAL
CVRG OF STORMS WL INC THE BALANCE OF THE AFTN THRU THE EVNG HRS.  AN
MCS IS FCST TO DEVELOP IN THE LWR OH VLY THIS AFTN AND TREK E THIS
EVNG REACHING WRN AREAS BTWN 3-6Z.  A SECOND CLUSTER CLOSER /LIKELY
STRONGER/ BUILDS S ACR OH AND TRAVERSES NRN XCTNS THIS EVNG.  BOTH
BRING UNWELCOME RAIN DUE TO SATURATED GROUNDS.  CLOUDS A TOUGH
CALL...ESPECIALLY DURING THE PREDAWN HRS...THINK ANOTHER STRATUS
DECK DEVELOPS SINCE ATMS IS TOO WARM FOR FG /TD > 70F/...OTRW PCLDY.

UPR AIR SYSTM MOVES THRU A LTL FASTER THAN INITIALLY THOUGHT AS SERN
OH AND NERN KY SHOULD BE DRY BY DAWN SAT...WHILE SCT-NUM RW/TRW WL
BE ONGOING IN THE MTNS.  H5 TROF AXIS IS E OF THE MTNS ARND
15Z...HWVR LLVL MSTR REMAINS QUITE HIGH ALLOWING FOR ISOLD TRW IN
THE MTNS TMRW AFTN.  THEREFORE...LEFT THE SMALL POP FM EKN-CWD BTWN
18-23Z SAT.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

5H RIDGE WITH DECENT HEIGHT RISES TO DEVELOPS TROUGH EXITS THE
FORECAST AREA SATURDAY NIGHT. THIS FEATURE WILL USHER IN A WARMER
AND DRIER AIRMASS WHICH WILL PREVAIL THROUGH MUCH OF THE EXTENDED
PERIOD.

DECENT CAPPING ALOFT WILL KEEP AFTERNOON CONVECTIVE ACTIVITY AT A
MINIMUM MOST DAYS THIS PERIOD. HOWEVER...BAROCLINIC BOUNDARY SETS
UP ACROSS THE GREAT LAKES REGION WEDNESDAY. MODELS IN AGREEMENT IN
KEEPING THIS FEATURE TO FAR TO THE NORTH TO HAVE ANY REAL CHANCE
AT BREAKING RIDGE AND CAPPING EFFECT DOWN. BUT HAVE LEFT JUST
SLIGHT CHANCE POPS IN THE FAR NORTH LATE TUES INTO WED TO ACCOUNT
FOR PROXIMITY TO BNDRY.

HAVE TRIMMED FCST HIGHS FROM MODEL GUIDANCE EARLY IN THE EXTENDED
PERIOD SINCE WE WILL STILL BE IN A DRYING TREND...AND GROUND IS
STILL DRYING. OTHERWISE GUIDANCE ON TRACK WITH WARMING TREND AS
HGT AND THICKNESS VALUES TREND UPWARDS.

HYDROLOGY...

LETTING FFA RIDE THRU THE 3AM AS SCT-NUM RW/TRW HV DEVELOPED WITH A
FEW HRS OF HEATING.  RAINFALL RATES SO FAR HV BEEN 0.50 INCHES AN HR
IN THE STRONGEST STORMS.  MAIN CONCERN TNGT IS TRAINING OF
STORMS...ESP ACR THE TUG BASIN WHICH IS GETTING HIT ATT.  ALL THE
INGREDIENTS REMAIN IN PLACE FOR A HIGH WATER THREAT / LO FFG/
13-14KFT WRM CLD DEPTHS/ H8 DWPTS OF 16C/ AND 10-15KTS OF FLOW.

PREV DISCUSSION...
 /ISSUED 125 PM EDT FRI JUL 14 2006/

AVIATION /18Z TO 18Z/...

MVFR WX DOMINATES MOST OF THE PD...OCNL VFR THIS AFTN AS CIGS WL BE
SCT AT TIMES.  HWVR AS THE AFTN WEARS ON...LOOK FOR BKN CIGS AREA
WIDE DUE TO LOTS OF LLVL MSTR. SCT RW/TRW ARE FCST THIS AFTN ON THRU
5Z OR SO.  ANY STORM WL BRING VIS DOWN TO IFR AND PERHAPS CIGS AS
WELL.  NOT CONFIDENT ENOUGH TO INSERT PREVAILING TSTMS GVN GARDEN
VARIETY COVERAGE XPCTD...SO CB WL SUFFICE.

IFR CONDS /1-2SM VIS/ AGAIN DEVELOP IN THE PREDAWN HRS...BUT A
STRATUS DECK KEEPS CIGS FM GOING INTO THE DIRT.  CLDS BREAK UP BY
14-15Z MUCH LIKE THIS MRNG OWING TO A SCT-BKN CU FIELD.  HTS AND PKB
BCM VFR BY MID MRNG SAT AS AN UPR AIR SYSTM PASSES ALLOWING DRY AIR
TO FILTER IN.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL
     3 AM SATURDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 3 AM
     SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ101>103-105 UNTIL 3 AM SATURDAY.
VA...FLASH FLOOD WATCH FOR VAZ003-004 UNTIL 3 AM SATURDAY.
&&

AVIATION...29
Hazardous weather outlook, Jul 14, 3:58 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
458 AM EDT FRI JUL 14 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
458 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. THE
GROUND REMAINS SATURATED DUE TO RECENT RAINS. ADDITIONAL SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. HEAVY
RAINFALL WITH THESE STORMS COULD CAUSE FLASH FLOODING OF STREAMS
AND CREEKS. MANY AREAS ARE SO SATURATED THAT LESS THAN AN INCH OF
RAIN IN AN HOUR COULD CAUSE PROBLEMS. RAINFALL RATES OF 1 TO 2
INCHES AN HOUR ARE POSSIBLE WITH THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 14, 2:34 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI JUL 14 2006

WVZ033-142000-
MCDOWELL-
334 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EASTERN MCDOWELL COUNTY.

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MCDOWELL COUNTY...OR ABOUT 7
MILES EAST OF WELCH...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  NORTHFORK...KIMBALL AND KEYSTONE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ACCOMPANY THIS STORM.
THESE SLOWER MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF
A QUARTER TO THREE QUARTERS OF AN INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jul 14, 2:52 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT FRI JUL 14 2006

WVZ033-142015-
MCDOWELL-
354 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME SOUTHERN MCDOWELL COUNTY.

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MCDOWELL COUNTY...JUST SOUTH
OF WAR...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF A HALF
TO AROUND AN INCH IN AN HOUR. THIS RAIN COUPLED WITH ALREADY WET
SOIL FORM PREVIOUS RAINS WILL CAUSE SMALL STREAMS AND CREEKS TO
RISE.  MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS CAN BE
EXPECTED.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.  TURN AROUND
AND DONT DROWN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jul 14, 3:23 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT FRI JUL 14 2006

OHZ066-142100-
PERRY-
423 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SOMERSET...OR ABOUT 8 MILES
EAST OF LANCASTER...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PERRY
  STATE FOREST...NEW LEXINGTON AND JUNCTION CITY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF UP TO
ONE INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 14, 3:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT FRI JUL 14 2006

OHZ075-142130-
ATHENS-
443 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN ATHENS COUNTY.

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF NELSONVILLE...OR ABOUT 5 MILES
NORTHEAST OF LAKE HOPE STATE PARK...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BURR OAK
  STATE PARK...TRIMBLE...THE PLAINS...JACKSONVILLE...GLOUSTER AND
  CHAUNCEY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM. THIS RAIN COUPLED
WITH ALREADY WET SOIL FORM PREVIOUS RAINS WILL CAUSE SMALL STREAMS
AND CREEKS TO RISE.  MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS MAY ALSO BE POSSIBLE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jul 14, 4:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI JUL 14 2006

KYZ101>103-OHZ083-087-142245-
BOYD-CARTER-GREENUP-JACKSON-LAWRENCE-
549 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG LINE OF THUNDERSTORMS FROM 22 MILES WEST OF JACKSON TO 12
MILES SOUTHWEST OF OLIVE HILL...OR FROM 8 MILES SOUTH OF WAVERLY TO
MOREHEAD...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  VERNON...PETERSBURG...PEDRO...MABEE...RUSH AND PRINCESS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. SLOW MOVING
THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 14, 5:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT FRI JUL 14 2006

WVZ014-015-142300-
KANAWHA-PUTNAM-
615 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEAYS VALLEY...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  WINFIELD...ST. ALBANS...SISSONVILLE...POCA...NITRO AND HURRICANE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THESE THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER
HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Jackson,KY radar (KJKL), 118 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 14, 6:00 PM EST to 7:30 PM EST
Where
Buchanan County, Grundy
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516777.